Adderall induced inverted-Takotsubo cardiomyopathy

Said Alsidawi, James Muth, James Wilkin

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Introduction: Takotsubo Cardiomyopathy (TTC), also known as stress-induced cardiomyopathy, was initially described in Japan in 1990. Both illicit and prescription drugs have added to the growing list of insulting stressors. We describe an interesting case of atypical TTC triggered by adderall overdose. Clinical case: A 19-year-old female was brought to the Emergency Department after ingesting 30 Adderall tablets. She was complaining of pressure like chest pain and shortness of breath. Her cardiac enzymes were elevated but the electrocardiogram was unremarkable. Echocardiography identified an ejection fraction (EF) of 25-30% with severe hypokinesis of the base and a preserved apex. Cardiac angiography demonstrated normal coronary arteries with an EF of 35%, hyperkinetic apex and akinetic base consistent with the diagnosis of inverted-TTC. Her symptoms resolved in 24 hrs. Repeat echocardiogram performed 3 days later showed an EF of 60% with no regional wall motion abnormalities. Discussion: TTC can be identified as a rapid development of severe and reversible left ventricular dysfunction extending beyond the territory of a single epicardial coronary artery in the absence of coronary artery disease or pheochromocytoma. Clinical presentation can be challenging and very hard to distinguish from acute myocardial infarction. Medication induced-TTC has been reported. In our case, the patient overdosed on Adderall which is a sympathomimetic medication. Cardiac imaging identified wall motion abnormalities consistent with inverted type TTC. Restoration of left ventricular function within days confirms the diagnosis of TTC. In conclusion, this case offers an interesting insight into the pathophysiology of TTC.

Original languageEnglish (US)
Pages (from-to)910-913
Number of pages4
JournalCatheterization and Cardiovascular Interventions
Volume78
Issue number6
DOIs
StatePublished - Nov 15 2011
Externally publishedYes

Fingerprint

Takotsubo Cardiomyopathy
Coronary Vessels
Adderall
Sympathomimetics
Prescription Drugs
Left Ventricular Dysfunction
Street Drugs
Pheochromocytoma
Chest Pain
Left Ventricular Function
Dyspnea
Tablets
Echocardiography
Hospital Emergency Service
Coronary Artery Disease
Angiography
Japan
Electrocardiography
Myocardial Infarction
Pressure

Keywords

  • Adderall
  • angiogram
  • echocardiogram
  • ejection fraction
  • takotsubo cardiomyopathy

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Cardiology and Cardiovascular Medicine

Cite this

Adderall induced inverted-Takotsubo cardiomyopathy. / Alsidawi, Said; Muth, James; Wilkin, James.

In: Catheterization and Cardiovascular Interventions, Vol. 78, No. 6, 15.11.2011, p. 910-913.

Research output: Contribution to journalArticle

@article{34d9b417966147739173df55ef6bc6ac,
title = "Adderall induced inverted-Takotsubo cardiomyopathy",
abstract = "Introduction: Takotsubo Cardiomyopathy (TTC), also known as stress-induced cardiomyopathy, was initially described in Japan in 1990. Both illicit and prescription drugs have added to the growing list of insulting stressors. We describe an interesting case of atypical TTC triggered by adderall overdose. Clinical case: A 19-year-old female was brought to the Emergency Department after ingesting 30 Adderall tablets. She was complaining of pressure like chest pain and shortness of breath. Her cardiac enzymes were elevated but the electrocardiogram was unremarkable. Echocardiography identified an ejection fraction (EF) of 25-30{\%} with severe hypokinesis of the base and a preserved apex. Cardiac angiography demonstrated normal coronary arteries with an EF of 35{\%}, hyperkinetic apex and akinetic base consistent with the diagnosis of inverted-TTC. Her symptoms resolved in 24 hrs. Repeat echocardiogram performed 3 days later showed an EF of 60{\%} with no regional wall motion abnormalities. Discussion: TTC can be identified as a rapid development of severe and reversible left ventricular dysfunction extending beyond the territory of a single epicardial coronary artery in the absence of coronary artery disease or pheochromocytoma. Clinical presentation can be challenging and very hard to distinguish from acute myocardial infarction. Medication induced-TTC has been reported. In our case, the patient overdosed on Adderall which is a sympathomimetic medication. Cardiac imaging identified wall motion abnormalities consistent with inverted type TTC. Restoration of left ventricular function within days confirms the diagnosis of TTC. In conclusion, this case offers an interesting insight into the pathophysiology of TTC.",
keywords = "Adderall, angiogram, echocardiogram, ejection fraction, takotsubo cardiomyopathy",
author = "Said Alsidawi and James Muth and James Wilkin",
year = "2011",
month = "11",
day = "15",
doi = "10.1002/ccd.23036",
language = "English (US)",
volume = "78",
pages = "910--913",
journal = "Catheterization and Cardiovascular Interventions",
issn = "1522-1946",
publisher = "Wiley-Liss Inc.",
number = "6",

}

TY - JOUR

T1 - Adderall induced inverted-Takotsubo cardiomyopathy

AU - Alsidawi, Said

AU - Muth, James

AU - Wilkin, James

PY - 2011/11/15

Y1 - 2011/11/15

N2 - Introduction: Takotsubo Cardiomyopathy (TTC), also known as stress-induced cardiomyopathy, was initially described in Japan in 1990. Both illicit and prescription drugs have added to the growing list of insulting stressors. We describe an interesting case of atypical TTC triggered by adderall overdose. Clinical case: A 19-year-old female was brought to the Emergency Department after ingesting 30 Adderall tablets. She was complaining of pressure like chest pain and shortness of breath. Her cardiac enzymes were elevated but the electrocardiogram was unremarkable. Echocardiography identified an ejection fraction (EF) of 25-30% with severe hypokinesis of the base and a preserved apex. Cardiac angiography demonstrated normal coronary arteries with an EF of 35%, hyperkinetic apex and akinetic base consistent with the diagnosis of inverted-TTC. Her symptoms resolved in 24 hrs. Repeat echocardiogram performed 3 days later showed an EF of 60% with no regional wall motion abnormalities. Discussion: TTC can be identified as a rapid development of severe and reversible left ventricular dysfunction extending beyond the territory of a single epicardial coronary artery in the absence of coronary artery disease or pheochromocytoma. Clinical presentation can be challenging and very hard to distinguish from acute myocardial infarction. Medication induced-TTC has been reported. In our case, the patient overdosed on Adderall which is a sympathomimetic medication. Cardiac imaging identified wall motion abnormalities consistent with inverted type TTC. Restoration of left ventricular function within days confirms the diagnosis of TTC. In conclusion, this case offers an interesting insight into the pathophysiology of TTC.

AB - Introduction: Takotsubo Cardiomyopathy (TTC), also known as stress-induced cardiomyopathy, was initially described in Japan in 1990. Both illicit and prescription drugs have added to the growing list of insulting stressors. We describe an interesting case of atypical TTC triggered by adderall overdose. Clinical case: A 19-year-old female was brought to the Emergency Department after ingesting 30 Adderall tablets. She was complaining of pressure like chest pain and shortness of breath. Her cardiac enzymes were elevated but the electrocardiogram was unremarkable. Echocardiography identified an ejection fraction (EF) of 25-30% with severe hypokinesis of the base and a preserved apex. Cardiac angiography demonstrated normal coronary arteries with an EF of 35%, hyperkinetic apex and akinetic base consistent with the diagnosis of inverted-TTC. Her symptoms resolved in 24 hrs. Repeat echocardiogram performed 3 days later showed an EF of 60% with no regional wall motion abnormalities. Discussion: TTC can be identified as a rapid development of severe and reversible left ventricular dysfunction extending beyond the territory of a single epicardial coronary artery in the absence of coronary artery disease or pheochromocytoma. Clinical presentation can be challenging and very hard to distinguish from acute myocardial infarction. Medication induced-TTC has been reported. In our case, the patient overdosed on Adderall which is a sympathomimetic medication. Cardiac imaging identified wall motion abnormalities consistent with inverted type TTC. Restoration of left ventricular function within days confirms the diagnosis of TTC. In conclusion, this case offers an interesting insight into the pathophysiology of TTC.

KW - Adderall

KW - angiogram

KW - echocardiogram

KW - ejection fraction

KW - takotsubo cardiomyopathy

UR - http://www.scopus.com/inward/record.url?scp=81455140116&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=81455140116&partnerID=8YFLogxK

U2 - 10.1002/ccd.23036

DO - 10.1002/ccd.23036

M3 - Article

C2 - 21567882

AN - SCOPUS:81455140116

VL - 78

SP - 910

EP - 913

JO - Catheterization and Cardiovascular Interventions

JF - Catheterization and Cardiovascular Interventions

SN - 1522-1946

IS - 6

ER -